Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 8:25 PM EST for Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 8:25 PM EST (01:25 UTC)
- Expired
- Jan 11, 2020, 9:00 PM EST
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC
The radar
The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 8:30 PM EST | TSTM WND DMG | 8 Se Lincolnton, GA | TREE DOWN AT AUGUSTA HWY AND ASHMORE BARDEN ROAD. TIME ESTIMATED FROM RADAR. |
| Jan 11, 8:50 PM EST | TSTM WND DMG | 3 Ene Mccormick, SC | TREES DOWN ALONG US-378 E, TIME ESTIMATED BY RADAR. |
| Jan 11, 9:00 PM EST | TSTM WND DMG | 12 Wnw Evans, GA | COUNTYWIDE REPORTS OF TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 5:38 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
The text
As transmitted.
174
WUUS52 KCAE 120125
SVRCAE
GAC073-181-189-SCC065-120200-
/O.NEW.KCAE.SV.W.0004.200112T0125Z-200112T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
825 PM EST Sat Jan 11 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern McDuffie County in east central Georgia...
Northwestern Columbia County in east central Georgia...
Lincoln County in east central Georgia...
Southeastern McCormick County in central South Carolina...
* Until 900 PM EST.
* At 824 PM EST, severe thunderstorms were located along a line
extending from Lincolnton to near Camak, moving northeast at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom
Thurmond Dam, Elijah Clark State Park, Mistletoe State Park,
Mccormick County Airport, Thomson-McDuffie County Airport,
Wrightsboro, Hamilton Branch State Park, Parksville, Plum Branch,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Wildwood Park, Modoc Boat Ramp and Eubank-Blanchard
Community Center.
This includes Interstate 20 in Georgia between mile markers 167 and
175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EST for east central
Georgia...and central South Carolina.
&&
LAT...LON 3362 8263 3363 8261 3363 8258 3365 8258
3364 8256 3365 8249 3376 8256 3383 8253
3398 8212 3398 8205 3395 8205 3393 8216
3388 8216 3383 8212 3373 8218 3367 8213
3362 8215 3346 8259 3357 8263
TIME...MOT...LOC 0124Z 239DEG 44KT 3380 8250 3350 8263
HAIL...<.75IN
WIND...60MPH
$$
RC1 follow-up statement
668
WWUS52 KCAE 120146
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
846 PM EST Sat Jan 11 2020
GAC073-181-189-SCC065-120200-
/O.CON.KCAE.SV.W.0004.000000T0000Z-200112T0200Z/
McDuffie GA-Columbia GA-Lincoln GA-McCormick SC-
846 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR NORTHWESTERN MCDUFFIE...NORTHWESTERN COLUMBIA...SOUTHEASTERN
LINCOLN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 846 PM EST, severe thunderstorms were located along a line
extending from 6 miles east of Mccormick County Airport to near
Mistletoe State Park, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
McCormick, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Mistletoe State Park, Mccormick County Airport, Thomson-McDuffie
County Airport, Wrightsboro, Hamilton Branch State Park, Parksville,
Plum Branch, Winfield, Modoc, Scott's Landing, Knox Scout
Reservation, Double Branches, Wildwood Park, Modoc Boat Ramp,
Eubank-Blanchard Community Center, Bussey Point Campground and Leah.
This includes Interstate 20 in Georgia between mile markers 167 and
175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EST for east central
Georgia...and central South Carolina.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!
&&
LAT...LON 3356 8263 3362 8263 3363 8261 3363 8258
3365 8258 3364 8256 3365 8249 3368 8251
3373 8236 3392 8228 3398 8212 3398 8205
3395 8205 3393 8216 3388 8216 3383 8212
3373 8218 3367 8213 3362 8215 3346 8259
TIME...MOT...LOC 0146Z 263DEG 40KT 3394 8215 3361 8235
HAIL...<.75IN
WIND...60MPH
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 11, 7:06 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020
.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.
The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.
With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.
High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.
Temperatures through the long term will be above normal.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.
Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.
Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.
EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Jan 11, 5:43 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 543 PM EST Sat Jan 11 2020 GAZ040-063>065-SCZ018-122245- Lincoln-McDuffie-Columbia-Richmond-McCormick- 543 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... ...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ077-SCZ016-020>022-025>031-035>038-041-115-116-122245- Burke-Chesterfield-Newberry-Fairfield-Kershaw-Edgefield-Saluda- Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun- Clarendon-Bamberg-Northern Lancaster-Southern Lancaster- 543 PM EST Sat Jan 11 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Marginal risk of severe thunderstorms late this evening and tonight. Damaging winds and isolated tornadoes are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
In the hours before
Special weather statement, Jan 11, 8:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
804 PM EST Sat Jan 11 2020
GAZ040-063-064-SCZ018-120130-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
804 PM EST Sat Jan 11 2020
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
western Columbia and northwestern McCormick Counties Until 830 PM
EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 804 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Russell to
8 miles south of Crawfordville, moving northeast at 60 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mistletoe
State Park, Thomson-McDuffie County Airport, Wrightsboro, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Bordeaux, Sweetwater Park,
Winfield, McDuffie County Fire Department, Thomson Fire Department,
McDuffie Regional Medical Center, White Oak Campground, Boneville,
Double Branches and Curry Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
181.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3382 8259 3386 8257
3386 8261 3398 8265 3396 8257 3402 8259
3407 8253 3406 8233 3397 8230 3398 8228
3397 8228 3342 8235 3339 8254 3360 8265
TIME...MOT...LOC 0104Z 220DEG 51KT 3410 8270 3343 8287
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:04 PM EST | Special Weather Statement | CAE | Lincoln, McDuffie | 26 min |
| Jan 11, 8:13 PM EST | Severe Thunderstorm Warning | CAE | Lincoln | 32 min |
| Jan 11, 8:51 PM EST | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 39 min |
| Jan 11, 8:53 PM EST | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 52 min |
| Jan 11, 9:46 PM EST | Severe Thunderstorm Warning | CAE | Burke, Richmond | 44 min |
| Jan 11, 9:12 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 48 min |
| Jan 11, 9:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more | 43 min |
| Jan 11, 9:37 PM EST | Tornado Warning | CAE | Fairfield, Newberry | 23 min |
| Jan 11, 9:58 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland | 62 min |
| Jan 11, 10:24 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland | 66 min |
| Jan 11, 10:29 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield | 76 min |
| Jan 11, 10:32 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 35 min |
| Jan 11, 10:50 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 70 min |
| Jan 11, 11:04 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jan 11, 11:42 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 33 min |
| Jan 12, 12:05 AM EST | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 53 min |
| Jan 12, 6:20 PM EST | Special Weather Statement | CAE | Lee | 10 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.